It's Just... Ouch

So, if you know me, you'll know I have a wobbly back. For those that don't, the quick and simple version is that parts of my back have ground away and decayed, leaving me with a general, constant pain. It's been like it for a few years, will get worse as I get older, and is generally not fun - I'm going to end up in a wheel chair one day, but we'll deal with that when it happens. Added to this, my doc reckons I have either M.E or Chronic Fatigue Syndrome, so added to the back pain, I have a generic pain, aches, tiredness, and on some days, stringing together a sentance is like trying to string jumping beans on a piece of string.

So anyway.

The last few days have been busy, and it all caught up with me yesterday afternoon. Feet swelled, could hardly walk, banging headache. We were in bed before 10pm last night, and I decided (in my wisdom) to not worry about my pain killers. "Sleep it off" I believe was my cunning thought. Well, joy of joys, it didn't sleep off. So I was awake most of the night, thrashing around in bed, trying to get comfortable, trying to fidget into place, trying to stretch out cramps and kinks.

Of course, doing this kept Jo awake all night, so she's knackered this morning as well.

Now, I DO have painkillers. The general stuff is Paracetamol and Codiene (co-codamol) - my dose is stupid - 1500mg paracetamol/90mg codiene. It often helps me sleep, but I wake up feeling really groggy. I also have "other" medications I should take on a regular basis, the main one being Amitriptyline. This, ladies and gents, is a pill and a half. To look at it, it's a little yellow dot, pretty crappy looking, about half the size of a normal M&M. It's for the treatement of nightmare pain and is an antidepressent to boot, so it's all fun.

When I first started on them a couple of years back, I thought "Big lad, this'll do nothing". Well, within 30 minutes of taking it, everything went into S-l-o-w M-o-t-i-o-n. I mean, it's like a Hollywood depiction of being drugged - tracers, voices sounding deeper than they were... And then I passed out.

Fast forward 18 hours later. Yes, EIGHTEEN. I "wake up" except, it's not really waking up. I was up and I was moving, but my brain REALLY wasn't awake. I just sat in my chair staring, and suddenly, it was two hours later. I would be talking to Jo and just stop mid-conversation, mid-sentance and stare.

And this went on for almost a fortnight.

After a week or three, the side effects started. Bear in mind, I am allergic to stupid things like Ibuprofen, and when reading this list, I thought to myself "This is gonna kill me". Over the course of a month, I had extreme drowsiness, couldn't talk properly, bruised at a glance, hallucinated, struggled with my asthma, struggled with hellish cotton mouth, had the indegestion from hell, sweated MORE than normal, was constantly on the loo - either head or bum, and suffered the worst nightmares I've ever had. The actual list is just... Wow. Check out the last item...

  • upset stomach
  • vomiting
  • drowsiness
  • weakness or tiredness
  • excitement or anxiety
  • difficulty falling asleep or staying asleep
  • nightmares
  • restlessness
  • headaches
  • dry mouth
  • constipation
  • difficulty urinating
  • blurred vision
  • pain, burning, or tingling in the hands or feet
  • changes in sex drive or ability
  • excessive sweating
  • changes in appetite or weight
  • confusion
  • unsteadiness
  • slow or difficult speech
  • dizziness or faintness
  • weakness or numbness of an arm or a leg
  • crushing chest pain
  • rapid, pounding, or irregular heartbeat
  • severe skin rash or hives
  • swelling of the face and tongue
  • yellowing of the skin or eyes
  • jaw, neck, and back muscle spasms
  • shaking hands that you cannot control
  • difficulty sitting still
  • fainting
  • unusual bleeding or bruising
  • seizures
  • seeing things or hearing voices that do not exist (hallucinating)
  • in very rare cases, death
Nice eh? I was actually given MORE meds to help combat the stomach-based side-effects - and that medicine make me really dizzy.

So here's the thing - with ALL of that up there, I did eventually get used to the side effects, some came, some went, some stayed. But I was able to function after a couple of weeks. The pain was lessened, despite feeling ill. When Bethy went into hospital, I stopped them outright - which is a big no no and I was really poorly, but couldn't afford to be out cold during the night while there. When we came home, despite my doc telling me the anti-depressant side would help me - I stayed off them, but after last night, I am seriously considering going back on them. With tomorrow being the last day of school, I have the entire summer holiday to get used to them once again, but then, it means I will miss most of the summer holiday being either unconscious, drooling on myself, or being ill in some way or another.

I CAN take the co-codamol, but after a time, they stop working very well, which is kinda not what I need. The doc thinks I should take the Amitriptyline and he can prescribe meds to combat the side effects (which drug was it that combats death?), but I HATE pumping myself full of drugs, and hate looking like a complete stoner.

And speaking of which - a few months back, I had a couple of "Home Made Brownies" with an extra ingredient, and it has to be said, they DID help ease the pain a little. I didn't sleep very well that night, and the stuff costs a fortune apparently, where as my meds are all on the NHS.

Decisions eh?

Newer Post Older Post

3 Responses to “It's Just... Ouch”

Minge said...

Christ!

Not a decision to take lightly. I say go back to the brownies. And that's not the place for wee girls to do colouring in and do cutting out.

Did you see my interpretation of your dream?

Debbie said...

Hi Dan,

I remember you doing cold turkey before, and I can remember you going on the medication in the first place, and can understand your need to come off them to be there 24/7 for Bethy, but honey despite how bad they make you feel to start with, and yes you have the hols to get used to them (and the kids used to you in a state of coma) the start back on them and make yourself feel a little better..

Love
Debbie

joansy said...

Damn Dan. What a decision. I hope the adjustment period is a little faster this time. It sounds like some pretty powerful stuff. Damn. I can't imagine living in the much pain. They ought to be handing out the brownies on the street corners.